Article Text

PDF
Systemic lupus erythematosus and chorea
  1. A Bevan
  1. Southampton University Hospital, Southampton, UK

Abstract

Case 16-year-old girl diagnosed with systemic lupus erythematosus. Day 3; prescribed hydroxychloroquine 200 mg twice a day and prednisolone 40 mg daily for 2 weeks with a reducing schedule. Day 13 presented to the emergency department with facial spasms and involuntary body movements with symptoms worse at night; had had continuous movements now for 5 h. On examination patient had facial spasms, back extension and chorea type movements, given 10 mg procyclidine with no response, given 4 mg lorazepam. Required general anaesthetic for CT scan, had to be reintubated post scan due to increasingly violent movements and was admitted to Paediatric Intensive Care Unit. Given methylprednisolone daily for 3 days and to consider cyclophosphamide, anticoagulated with heparin for possible cortical vein thrombosis. On day 14 a reduction in sedation led to significant involuntary movements. On day 15 she was extubated but still having dystonic movements and tongue thrusting. She is receiving high dose carbamazepine and levetiracetam. Day 18 increasing chorea requiring intravenous midazolam boluses; prescribed clonazepam orally. Day 19 transferred to Public Health Development Unit, anxious and distressed, increasing choreoid movements, clonazepam increased to three times a day and given chloral hydrate. Day 20 seen by pharmacist who questioned whether this could be drug induced. Hydroxychloroquine was stopped and within 3 days all choreoid movements stopped. Day 23 patient was discharged to general ward with a weaning plan for anticonvulsants. Day 37 patient discharged on enoxaparin, prednisolone, omeprazole and two weekly cyclophosphamide.

Results Patient recovered fully with no further neurological symptoms.

Discussion This patient spent a week on paediatric intensive care as a consequence of a severe drug induced reaction. While there are a number of reviews describing an association between chorea and antiphospholipid syndrome1 2 there are no reported cases of chorea developing as an adverse effect to hydroxychloroquine. There are however, reports in the literature of dystonic movements being associated with chloroquine,3,,5 the onset of symptoms occurred within 24–48 h of starting treatment and stopped on discontinuation.

The temporal relationship between the onset and reduction of symptoms in line with starting and stopping the hydroxychloroquine suggest that this may have been a drug-induced effect. The family refused a re-challenge.

Conclusion This adverse effect may be relatively rare, but patients should be counselled regarding the possibility of developing involuntary movements, particularly of the face and tongue. While these symptoms may be associated with the disease itself, they might be drug induced.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.